What happens if I overdose Fioricet ?

Signs And Symptoms of Fioricet Overdose

As you know, Fioricet contains a combination of acetaminophen, butalbital, and caffeine Acetaminophen is a pain reliever and fever reducer. Butalbital is in a group of drugs called barbiturates. It relaxes muscle contractions involved in a tension headache. Caffeine is a central nervous system stimulant. It relaxes muscle contractions in blood vessels to improve blood flow.

Toxicity from barbiturate poisoning includes drowsiness, confusion, and coma; respiratory depression; hypotension; and hypovolemic shock. Toxicity from codeine poisoning includes the opioid triad of: pinpoint pupils, depression of respiration, and loss of consciousness. Convulsions may occur.

In acetaminophen overdosage: dose dependent, potentially fatal hepatic necrosis is the most serious adverse effect.

Renal tubular necrosis, hypoglycemic coma, and coagulation defects may also occur. Early symptoms following a potentially hepatotoxicoverdose may include: nausea, vomiting, diaphoresis, and general malaise. Clinical and laboratory evidence of hepatic toxicity may not be apparent until 48 to 72 hours postingestion.

Acute caffeine poisoning may cause insomnia, restlessness, tremor, and delirium, tachycardia, and extra systoles.

Treatment

A single or multiple drug overdose with Fioricet with Codeine is a potentially lethal polydrug overdose, and consultation with a regional poison control center is recommended. Immediate treatment includes support of cardiorespiratory function and measures to reduce drug absorption. Oxygen, intravenous fluids, vasopressors, and other supportive measures should be employed as indicated.

Assisted or controlled ventilation should also be considered. For respiratory depression due to overdosage or unusual sensitivity to codeine, parenteral naloxone is a specific and effective antagonist.

Gastric decontamination with activated charcoal should be administered just prior to N-acetylcysteine (NAC) to decrease systemic absorption if acetaminophen ingestion is known or suspected to have occurred within a few hours of presentation.

Serum acetaminophen levels should be obtained immediately if the patient presents 4 hours or more after ingestion to assess potential risk of hepatotoxicity; acetaminophen levels drawn less than 4 hours post-ingestion may be misleading.

To obtain the best possible outcome, NAC should be administered as soon as possible where impending or evolving liver injury is suspected.

Intravenous NAC may be administered when circumstances preclude oral administration. Vigorous supportive therapy is required in severe intoxication.

Procedures to limit the continuing absorption of the drug must be readily performed since the hepatic injury is dose dependent and occurs early in the course of intoxication.

What happens if I overdose?

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222. An overdose of Fioricet can be fatal.

The first signs of an acetaminophen overdose include loss of appetite, nausea, vomiting, stomach pain, sweating, and confusion or weakness. Later symptoms may include pain in your upper stomach, dark urine, and yellowing of your skin or the whites of your eyes.

Overdose symptoms may also include insomnia, restlessness, tremor, diarrhea, increased shallow breathing, uneven heartbeats, seizure (convulsions), or fainting.